View Full Version : Taking Ritalin late or early?


Meggles
05-05-15, 05:44 AM
Hey guys

I've just started Ritalin 4 days ago and am already sucking at taking it on time lol.

I've got reminders set up on my phone and vibrating alerts on my smart wristband thingy now, so that's helping, but I'm just wondering if anyone knows of any difference in side effects, efficacy etc if you take your doses late or early??

Eg - 8am pill doesn't get taken til 8:20 .. so I make a note to not take the 12pm one til 12:20 to even it out, and even then sometimes that one gets taken 15 minutes late or early etc.

Thanks :)

Corina86
05-05-15, 02:24 PM
It might help to take it on an empty stomach. Apart from that, the sooner you take it, the sooner it wears off. If you take it too late in the evening, you might not be able to sleep at night.

rickymooston
05-09-15, 08:54 PM
Hi, can you let me know how it works out for you once you've gotten into the swing of taking it properly. What is your diagnosis; i.e., what type of ADHD do you have and which version of ritalin are you trying?

I'm still considering eventually taking time released ritalin.

In terms of your OP, logically, (as you can see in my signature I've never tried meds), it should not make that much difference if you are out by 20 minutes. Think about it this way.

You take the first dose "around" 8:00 and then next 4 hours later. Each hour is 3x20 minutes

So between 8:00 and 12:00, you have 4 hours which is 4x3x20 minutes.

That means, the difference between taking it at 8 and 8:20 is about 100x(20/(4x3x20))
which is 100/12 which is less than 10%.

I really doubt your dosage is so accurate that 10% is going to make a massive difference. This is just my guess, not having tried it.

KnuteKlutz
05-16-15, 11:05 AM
You've been taking it for about two weeks now? How's it going for you?

I've been taking Ritalin regularly for a year now, and I feel like I have enough experience with experimentation to comment.

Generally speaking, the more regular your dosage intervals are, the smoother the transition from one dose to another will be. The duration of effect for Ritalin is pretty consistent. If your dose lasts about 4 hours on average, for example, you'll get about 30 minutes of feeling extra-stimulated if you take it 30 minutes early, or start to wind down if you miss your dose for long enough. When I first started, the withdrawal was quite noticeable so that was dependable as a prompt for my next dose. These days the effect tapers off over the course of about an hour so I don't notice it until I'm really starting to drag my heels. However, once the next dose kicks in, the effect is exactly the same. I haven't observed any long-term effects of taking meds a little too early or late.

Now I take it on an 'as often as I need it' kind of basis, but I err on the side of too late as the over-stimulation can be worse than nothing at all. I get a kind of energy from an initial dose that helps me power through a shortage of chemicals for awhile.

That said, sometimes my meds last 5+ hours, sometimes I'm 3 hours in and wondering if I should be taking a top-up dose already. I really don't think it matters that much as long as you make an effort to take it at regular intervals.

Meggles
05-17-15, 08:31 AM
Ehh, I'm not loving it to be honest.

The heart palpitations and faster heart rate and associated physical symptoms are just getting too much for me. I've stepped back down to lower dose and will continue on that for another 2 weeks at my psych's recommendation, just to see if my body gets used to it, but given the short half-life I'm not sure my body WILL get used to it. It's not something that builds up in the system, you know?

I'm really bummed because I desperately wanted this to work for me - to have the experience that I've read so many of you have - taking your medication and within half an hour feeling it kick in, feeling calmer, focused, clear, quiet-minded etc .... but no.

Hmm.. I'll keep trying, but the physical symptoms are really doing my head in.

KnuteKlutz
05-18-15, 11:57 AM
Ehh, I'm not loving it to be honest.

Sorry to hear that. I had the opposite reaction with Ritalin. I was flying on 20-30mg per dose the first week I started taking it; perfect except for some dry mouth. Then I had a bad emotional experience at the end of that week that sent me reeling. Just to be clear, it had nothing to do with the drugs, just some personal crap that I really didn't want to deal with. I was a mess with or without meds for a few days, and after that the effect wasn't just the same; I was having the same side effects you are. Somehow, I found ways to deal with my anxiety, or maybe my body just adapted to it, but a year later the side effects are much gentler and I've been able to increase my dosage back up.

Did your doctor talk to you about titration? Generally you'd want to start with a very low dose, then increase gradually until the side effects start overpowering the benefits; at which point you revert to the last dosage and stick with it. Also gives your body a gentler curve to adjust to by not overwhelming it with a sudden chemical change.

Fairshare
06-04-15, 09:40 AM
I haven't taken Ritalin for that long, but from my experience when you take it should basically correlate with when you need it to work.
If you starts school at, let's say, 8, then you should kick your day off with at least half a grapefruit, yoghurt or something to get you stomach and blood sugar ready for the bomb that Ritalin is on you metabolism. If you build a routine around a small, regular meal in the day and your meds, then the sides such as anxiety, irritability and all other problems you might be having should be less intense. Not to mention the constant flow of nutrients will keep you metabolic rate at a satisfactory level and you might actually feel the added benefit of either loosing excess weight or not gaining unnecessary pounds.

Ritalin is not insulin or heart medication, you don't need to take it on a super-strict schedule.